Kansas, 2005

Hail in Kansas, May 17, 2005

May 17, 2005 · NWS GLD · 9 events in 2 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 1:25 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, May 17, 1:25 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT TUE MAY 17 2005

.DISCUSSION...TWO NOTABLE COLD FRONTS WILL PROVIDE A CHANCE FOR RAIN
THIS WEEKEND AND EARLY NEXT WEEK. THE LARGE SCALE PATTERN OVER THE
NORTHERN HEMISPHERE FEATURES PROGRESSIVE SHORT WAVES...BUT THE LONG
WAVE TROF/RIDGE PATTERN IS RELATIVELY STEADY. A LONG WAVE TROF OVER
THE EASTERN PACIFIC WILL CONTINUE TO SEND IMPULSES INTO THE NORTHERN
AND CENTRAL PLAINS EVERY FEW DAYS. BEFORE THE NEXT WAVE ARRIVES ON
SATURDAY EVENING...THE STRONGEST UPPER RIDGE OF THIS SEASON WILL
BUILD OVER THE HIGH PLAINS AND CAUSE TEMPERATURES TO CLIMB INTO THE
80S AND LOWER 90S. TWO MODERATING INFLUENCES WILL BE SOUTHEAST
SURFACE WINDS RATHER THAN SOUTHWEST...AND MOISTURE WILL GRADUALLY
INCREASE...HOLDING TEMPERATURES IN CHECK. THE WARMEST DAY LOOKS TO
BE FRIDAY...BUT SATURDAY WILL ALSO BE VERY WARM FROM TRIBUNE TO HILL
CITY AHEAD OF A COLD FRONT.

VARIOUS MODEL RUNS CONTINUE TO SHOW A SPREAD IN TIMING OF THE COLD
FRONT SATURDAY EVENING. OVERALL...THE ETA FORECAST WAS A STRONG
OUTLIER OVER THE EASTERN U.S. AND WAS IGNORED. THE 00Z GFS AND ECMWF
WERE IN FAIR AGREEMENT IN BRINGING THE COLD FRONT THROUGH NORTHEAST
COLORADO SATURDAY AFTERNOON. MOISTURE POOLING IN THE FRONTAL ZONE
SHOULD MOVE ONTO THE HIGH TERRAIN AND INITIATION A COMPLEX OF
THUNDERSTORMS THAT WILL MOVE EAST OVERNIGHT. THERE WILL BE DECENT
SHEAR AND LIFT PROVIDED BY A SHORTWAVE TROF DROPPING THROUGH THE
CENTRAL PLAINS.

ON SUNDAY ALL MODELS PUSH THE FRONT SOUTH INTO THE PANHANDLES...BUT
THE 12Z GFS TRENDED FARTHER NORTH. UPSLOPE FLOW WILL BE IN PLACE
SUNDAY AFTERNOON...AND ALTHOUGH THE GFS SURFACE DEWPOINTS ARE LIKELY
OVERBLOWN...THERE MAY STILL BE ENOUGH INSTABILITY FOR THUNDERSTORMS
OVER EASTERN COLORADO AND FAR WESTERN KANSAS SUNDAY EVENING.
TEMPERATURES WILL BE MUCH COOLER...IN THE LOW TO MID 70S...AND
SUNDAY WILL BE A NICE DAY OVERALL. ON MONDAY...SOUTHERLY WINDS WILL
HELP TO SHARPEN A DRYLINE IN ADVANCE OF THE NEXT NORTHERN PLAINS
SHORTWAVE TROF. THE CENTER OF HIGH PRESSURE ALOFT IS FORECAST OVER
THE DESERT SOUTHWEST...WITH MODERATELY STRONG ZONAL FLOW ACROSS THE
DRYLINE IN NEBRASKA AND FAR NORTHWEST KANSAS. WILL CARRY A SLIGHT
CHANCE OF THUNDERSTORMS ALONG THE STATE LINE THROUGH MONDAY
NIGHT...ALTHOUGH THE BETTER CHANCE WILL BE IN CENTRAL NEBRASKA ALONG
THE NEXT APPROACHING COLD FRONT. THIS COLD FRONT IS FORECAST TO DROP
INTO THE TRI STATE REGION TUESDAY. LOOKING VERY SIMILAR TO THE
SATURDAY EVENING SETUP...THERE COULD BE A NICE ROUND OF
THUNDERSTORMS INITIATE OVER COLORADO AND SWEEP EASTWARD ACROSS THE
REGION. AGAIN THERE ARE SIGNIFICANT TIMING DIFFERENCES IN THE LONG
RANGE MODELS...BUT FEEL FAIRLY CONFIDENT THAT THE FAVORED PATH FROM
THE NORTH SIDE OF THE PALMER DIVIDE ACROSS NORTHWEST KANSAS TO THE
NORTH OF I-70 WILL THE BEST CHANCE FOR RAIN TUESDAY NIGHT.

HIGH PRESSURE LOOKS TO REMAIN OVER ARIZONA/NEW MEXICO...SO
TEMPERATURES ON THE HIGH PLAINS SHOULD BE CLOSE TO NORMAL OR JUST
SLIGHTLY ABOVE NORMAL MUCH OF NEXT WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

BURKE
Hazardous weather outlook, May 17, 9:25 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT TUE MAY 17 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1025 AM MDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AFTER 12 PM MDT
(1 PM CDT) THIS AFTERNOON ACROSS THE TRI STATE AREA. THE AREA OF
GREATEST RISK WILL BE ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK NORTH OF THE
AREA AND AN ASSOCIATED INCREASE IN THE JET STREAM WINDS WILL MOVE
INTO THE AREA THIS AFTERNOON. AT THE SURFACE...A DRYLINE WILL BE
PRESENT NEAR THE KANSAS/COLORADO BORDER BY EARLY AFTERNOON. THIS
BOUNDARY WILL HELP TO SERVE AS A LIFTING MECHANISM...AND THE
ATMOSPHERE IS FORECAST TO BECOME MODERATELY UNSTABLE AS LOW LEVEL
MOISTURE INCREASES...AND TEMPERATURES ALOFT COOL DOWN.

STORMS ARE EXPECTED TO FIRST DEVELOP ACROSS SOUTHWEST NEBRASKA AND
NORTHEAST COLORADO IN AREAS THAT ARE CLOSER TO THE UPPER LEVEL LOW.
AS THE AFTERNOON PROGRESSES...THUNDERSTORMS WILL BEGIN TO DEVELOP
FARTHER SOUTH ALONG THE DRY LINE...BUT WILL BECOME MORE ISOLATED IN
NATURE IN LOCATIONS SOUTH OF INTERSTATE 70.

IN ADDITION...THE COMBINATION OF SOUTH TO SOUTHWEST WINDS OF 20 TO 30
MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITIES OF 20 TO 30 PERCENT
WILL PRODUCE EXTREME FIRE DANGER ACROSS MUCH OF THE AREA.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...
AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING...PRIMARILY NORTH OF INTERSTATE 70 AND EAST OF THE
KANSAS/COLORADO BORDER.

JOHNSON

The radar

The Goodland radar (KGLD), 151 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Graham

When
May 17, 4:50 PM MST
Where
Graham County, 9 mi E of Hill City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.450, -99.950

Hail, Norton

When
May 17, 7:27 PM MST
Where
Norton County, 8 mi SE of Norton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.600, -99.950

Hail, Norton

When
May 17, 7:58 PM MST
Where
Norton County, 6 mi E of Lenora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.550, -99.850

Hail, Graham

When
May 17, 8:15 PM MST
Where
Graham County, 13 mi NNW of Hill City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -99.850

Hail, Graham

When
May 17, 8:17 PM MST
Where
Graham County, 8 mi NW of Hill City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -99.850

Hail, Norton

When
May 17, 8:20 PM MST
Where
Norton County, 3 mi E of Lenora
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.367, -99.683

Hail, Graham

When
May 17, 8:45 PM MST
Where
Graham County, 13 mi N of Hill City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.750, -99.783

Hail, Graham

When
May 17, 8:50 PM MST
Where
Graham County, 11 mi N of Hill City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -99.883

Hail covered the ground.

Hail, Graham

When
May 17, 9:25 PM MST
Where
Graham County, 6 mi N of Hill City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.533, -99.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454167, 5454168, 5454169, 5454170, 5454243, 5454244, 5454245, 5454246, 5454247.